Julius Borcea

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Julius Bogdan Borcea
Julius Bogdan Borcea.jpg
Born (1968-06-08)8 June 1968
Bacau, Romania
Died 8 April 2009(2009-04-08) (aged 40)
Stockholm, Sweden
Residence Sweden
Nationality Romanian
Fields Mathematician
Institutions Stockholm University
Alma mater Lund University
Doctoral advisor Arne Meurman
Notable awards Swedish Mathematical Society Wallenberg Prize, 2004

Julius Bogdan Borcea (1968–2009) was a Romanian mathematician. His scientific work included vertex operator algebra and zero distribution of polynomials and entire functions, via correlation inequalities and statistical mechanics.

Biography[edit]

Born in Bacău, Romania, by a math teacher who instilled in her son's intellect the beauty of mathematics, he studied in 1982-1984 at the Licée Déscartes of Rabat, Marocco, and he completed his Baccalaureat at the Lycée Français of Copenhagen. In 1987–1989 he attended the Lycée Louis-le-Grand in Paris. He obtained his PhD in Mathematics in 1998, at Lund University, under the direction of Arne Meurman.[1] After defending his PhD thesis in 1998, he embarked in postdoctoral studies at the Mittag-Leffler Institute for six months and in Strasbourg for two years. He was appointed Associate Professor in 2001, and Lecturer in 2005 at Stockholm University. A year later he was granted the Swedish Mathematical Society's Wallenberg Prize. Promoted to Full Professor in 2008, he was awarded a Royal Swedish Academy of Sciences Fellowship, in 2009, and the Crafoord prize research grant diploma.[2]

Julius had a lively interest in literature. As a young man, he wrote poetry and had dreams of becoming a writer, but in his teen years, his interest for mathematics became prevalent. Julius lived for mathematics. He had a complex personality. Curious, passionate and turbulent, but also sensitive, caring, generous, and first and foremost intense in everything he did. His mathematical legacy consists of singular results, novel approaches to old problems and a constellation of open questions. A “symphony of conjectures”, as he liked to say.

Professional profile[edit]

Julius Borcea was a prominent researcher and a dedicated mentor and teacher. His scientific work ranges from vertex operator theory to zero distribution of polynomials and entire functions, via correlation inequalities and statistical mechanics. Julius’ thesis already bore the mark of his originality. It consists of two seemingly independent parts: one in vertex operator theory and the other devoted to the geometry of zeros of complex polynomials in one variable.

In vertex operator theory Julius generalized results of Primc and Meurman[3] and gave a classification of annihilated fields. As concerns complex polynomials, he tackled Sendov’s conjecture on zeros and critical points of complex polynomials in one variable. Using novel techniques, he proved the conjecture for polynomials of degree not exceeding 7. Earlier (1969) the conjecture had been proven for polynomials of degree not exceeding 5. At Stockholm University, Julius had a steady collaboration with Bøgvad and Boris Shapiro. They worked on rational approximations of algebraic equations, piecewise harmonic functions and positive Cauchy transforms, and the geometry of zeros of polynomials in one variable. Borcea and Brändén collaborated on a project on the geometry of zeros of polynomials and entire functions. They characterized all linear operators on polynomials preserving the property of having only real zeros, a problem that goes back to Laguerre and Pólya–Schur. These results were subsequently extended to several variables, and a connection to the Lee-Yang theorem on phase-transitions in statistical physics was made. Together with Tom Liggett (UCLA) they applied their methods to problems in probability theory and were able to prove an important conjecture about the preservation of negative dependence properties in the symmetric exclusion process.

Julius had a comprehensive project on the distribution of positive charges and the Haussdorff geometry of complex polynomials. One of the motivations for the project was to bring Sendov’s conjecture into a larger and more natural context. He formulated several interesting conjectures, and in the summer of 2008 he was the driving force of two meetings, one at the American Institute of Mathematics in Palo Alto and the other at the Banff International Research Station[4] together with Khavinson, Pereira, Putinar, Saff and Shimorin. These two encounters were focused on structuring and expanding Julius’ program. His continuous and vivid interest in the Hausdorff geometry of polynomials was triggered by an École Normale Superieure (Paris) exam he took in 1989. Julius had a lively interest in literature.

Publications[edit]

  • Borcea, Julius; Friedland, Shmuel; Shapiro, Boris, Parametric Poincaré-Perron theorem with applications. J. Anal. Math. 113 (2011), 197–225.
  • Borcea, Julius, Classifications of linear operators preserving elliptic, positive and non-negative polynomials. J. Reine Angew. Math. 650 (2011), 67–82.
  • Borcea, J.; Brändén, P., Multivariate Pólya-Schur classification problems in the Weyl algebra. Proc. Lond. Math. Soc. (3) 101 (2010), no. 1, 73–104.
  • Borcea, Julius; Brändén, Petter, Hyperbolicity preservers and majorization. C. R. Math. Acad. Sci. Paris 348 (2010), no. 15-16, 843–846.
  • Borcea, Julius; Brändén, Petter, The Lee-Yang and Pólya-Schur programs. II. Theory of stable polynomials and applications. Comm. Pure Appl. Math. 62 (2009), no. 12, 1595–1631.
  • Borcea, Julius; Brändén, Petter, The Lee-Yang and Pólya-Schur programs. I. Linear operators preserving stability. Invent. Math. 177 (2009), no. 3, 541–569.
  • Borcea, Julius; Brändén, Petter, Pólya-Schur master theorems for circular domains and their boundaries. Ann. of Math. (2) 170 (2009), no. 1, 465–492.
  • Borcea, Julius; Bøgvad, Rikard; Shapiro, Boris, Homogenized spectral problems for exactly solvable operators: asymptotics of polynomial eigenfunctions. Publ. Res. Inst. Math. Sci. 45 (2009), no. 2, 525–568.
  • Borcea, Julius; Bøgvad, Rikard, Piecewise harmonic subharmonic functions and positive Cauchy transforms. Pacific J. Math. 240 (2009), no. 2, 231–265.
  • Borcea, Julius; Brändén, Petter; Liggett, Thomas M., Negative dependence and the geometry of polynomials. J. Amer. Math. Soc. 22 (2009), no. 2, 521–567.
  • Borcea, Julius; Brändén, Petter, Lee-Yang problems and the geometry of multivariate polynomials. Lett. Math. Phys. 86 (2008), no. 1, 53–61.
  • Borcea, Julius; Shapiro, Boris, Root asymptotics of spectral polynomials for the Lamé operator. Comm. Math. Phys. 282 (2008), no. 2, 323–337.
  • Borcea, Julius, Convexity properties of twisted root maps. Rocky Mountain J. Math. 38 (2008), no. 3, 809–833.
  • Borcea, Julius; Brändén, Petter, Applications of stable polynomials to mixed determinants: Johnson's conjectures, unimodality, and symmetrized Fischer products. Duke Math. J. 143 (2008), no. 2, 205–223.
  • Borcea, Julius, Choquet order for spectra of higher Lamé operators and orthogonal polynomials. J. Approx. Theory 151 (2008), no. 2, 164–180.
  • Borcea, Julius, Equilibrium points of logarithmic potentials induced by positive charge distributions. I. Generalized de Bruijn-Springer relations. Trans. Amer. Math. Soc. 359 (2007), no. 7, 3209–3237 (electronic).
  • Borcea, Julius, Spectral order and isotonic differential operators of Laguerre-Pólya type. Ark. Mat. 44 (2006), no. 2, 211–240.
  • Borcea, Julius, Maximal and linearly inextensible polynomials. Math. Scand. 99 (2006), no. 1, 53–75.
  • Borcea, Julius; Bøgvad, Rikard; Shapiro, Boris, On rational approximation of algebraic functions. Adv. Math. 204 (2006), no. 2, 448–480.
  • Borcea, Julius; Shapiro, Boris, Classifying real polynomial pencils. Int. Math. Res. Not. 2004, no. 69, 3689–3708.
  • Borcea, Julius; Shapiro, Boris, Hyperbolic polynomials and spectral order. C. R. Math. Acad. Sci. Paris 337 (2003), no. 11, 693–698.
  • Borcea, Julius, Dualities and vertex operator algebras of affine type. J. Algebra 258 (2002), no. 2, 389–441.
  • Borcea, Julius, Annihilating fields of standard modules for affine Lie algebras. Math. Z. 237 (2001), no. 2, 301–319.
  • Borcea, Julius, Two approaches to Sendov's conjecture. Arch. Math. (Basel) 71 (1998), no. 1, 46–54.
  • Borcea, Iulius, The Sendov conjecture for polynomials with at most seven distinct zeros. Analysis 16 (1996), no. 2, 137–159.
  • Borcea, Iulius, On the Sendov conjecture for polynomials with at most six distinct roots. J. Math. Anal. Appl. 200 (1996), no. 1, 182–206.

References[edit]